The Food and Drug Administration’s review of a study that looked into the unexplained deaths of two patients days after receiving injections of the long-acting injectable formulation of the atypical antipsychotic olanzapine are “inconclusive,” and no labeling changes are currently recommended, the agency has announced.
“We are unable to exclude the possibility that the deaths were caused by rapid, but delayed, entry of the drug into the bloodstream following intramuscular injection,” according to the drug safety communication issued March 23 by the FDA.
Patients who receive olanzapine pamoate must be monitored for 3 hours after an injection because of the risk of post-injection delirium sedation (PDSS) associated with the injection. These patients, however, died 3 to 4 days after having received appropriate IM doses of olanzapine pamoate (Zyprexa Relprevv) and were found to have very high levels of the drug. The deaths and subsequent investigation were announced by the FDA in 2013.
The March 23 statement said an animal study, conducted by olanzapine manufacturer Eli Lilly at the FDA’s request to determine whether an IM injection could result in “postmortem redistribution” of olanzapine pamoate, “suggested that much of the drug level increase could have occurred after death, a finding that could explain the extremely high blood levels” in the two patients.
Based on its review, the FDA is not recommending any changes to the prescribing information of olanzapine pamoate. However, the agency is advising health care professionals to continue to follow the Risk Evaluation and Mitigation Strategy in place for this drug, which includes mandatory enrollment of patients, prescribers, health care facilities, and pharmacies in the Zyprexa Relprevv Patient Care program. Patients “should not stop receiving treatment without first talking to their health care professionals,” the statement adds.
The REMS requirements include continuous monitoring of patients for 3 hours after the injection, which must be administered at a REMS-certified health care facility that has quick access to emergency response services. A medication guide explaining these and other risks associated with the drug are provided to patients.
The increased risk for severe sedation, including coma, and/or delirium after each olanzapine pamoate injection, also is described in a boxed warning in the prescribing information.